Is a person on medications safe to be around someone getting chemo?

1 answer | Last updated: Oct 12, 2016
Thomas1982 asked...

If a person is on several different medications will if be safe to go around someone taking the red devil chemo treatment?

Expert Answers

Bonnie Bajorek Daneker is author and creator of the The Compassionate Caregiver's Series, which includes "The Compassionate Caregiver's Guide to Caring for Someone with Cancer," "The Journey of Grief," "Handbook on Hospice and Palliative Care," and other titles on cancer diagnosis and end of life. She speaks regularly at cancer research and support functions, including PANCAN and Cancer Survivor's Network. She is a former member of the Executive Committee of the CSN at St. Joseph's Hospital of Atlanta and the Georgia Chapter of the Lymphoma Research Foundation.

Generally, yes. "Red Devil" or "Red Death" nicknames have evolved to describe the chemotherapy agent Adriamycin (also known as Doxorubicin) because of its vibrant red color and potent cell-killing properties. The agent attacks fast-growing cells in the patient, which leads to very visible external signs like loss of hair, change in skin tone, and breakage in nails. While these external signs are evidence that the patient is experience toxicity with chemotherapy, the drug itself is not transmitted, and does not impact others -- even when hugging, holding hands, or kissing on a short-term basis.

If you are on medications for a medical condition of your own, take the normal precautions of good hygiene (washing hands often, using antibacterial foams/soaps, staying hydrated). It is safe to be around someone who is taking chemotherapy - In fact, your presence may add a healing element not even the strongest of agents can deliver.